Arizona, 2010

Winter Storm in Arizona, December 29 to 30, 2010

December 29 to 30, 2010 · NWS TWC · 10 events in 10 counties and zones

A very strong winter storm moved through Southeast Arizona on December 29th into December 30th. This system started relatively warm on the 29th with the first wave of precipitation and associated cold front with only some of the mountaintops seeing snow.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A very strong winter storm moved through Southeast Arizona on December 29th into December 30th. This system started relatively warm on the 29th with the first wave of precipitation and associated cold front with only some of the mountaintops seeing snow. However, an arctic cold front associated with this storm moved through December 30th and lowered snow levels to about 2500 feet with some areas as low as 3000 feet seeing accumulating snow. Some of the mountainous terrain across Southeast Arizona had about 2 feet of snow total.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Dec 29, 2:15 PM MST, 45 minutes earlier.

Area forecast discussion, Dec 29, 2:15 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST WED DEC 29 2010

.SYNOPSIS...A VERY STRONG WINTER STORM IS EXPECTED TO BRING
WIDESPREAD VALLEY RAIN AND VERY HEAVY MOUNTAIN SNOW TONIGHT INTO
THURSDAY ALONG WITH STRONG GUSTY WINDS. NOW LEVELS WILL FALL TO
VALLEY FLOORS DURING THE DAY THURSDAY. EXPECT A HARD FREEZE THURSDAY
NIGHT INTO FRIDAY MORNING AS WELL AS FRIDAY NIGHT INTO SATURDAY
MORNING.

&&

.DISCUSSION...FIRST STRONG IMPULSE JUST AHEAD OF THE MAIN STORM
PUSHING THROUGH ARIZONA NOW. LIGHT TO MODERATE SHOWERS WITH SNOW
LEVELS GENERALLY ABOVE 5K FEET FOR NOW. SEVERAL INCHES OF SNOW
IN NORTHERN ARIZONA WITH AROUND ONE TENTH OF AN INCH OF RAINFALL
THROUGH THE PHOENIX AREA SOUTHWARD TO YUMA AND WESTERN PIMA COUNTIES
SO FAR. SNOW SHOWERS NOW STARTING TO DEVELOP IN THE CATALINAS AND
SOUTHERN WHITE MOUNTAINS.

WITH LATEST BLIZZARD WARNING / WINTER STORM WARNING UPDATE ALL
MOUNTAINS ARE NOW COVERED BY THE BLIZZARD WARNING TONIGHT THROUGH
THURSDAY AND ALL ELEVATIONS ABOVE 2800 FEET ARE NOW COVERED BY A
WINTER STORM WARNING THURSDAY. STORM TOTAL SNOW ACCUMULATIONS IN
EXCESS OF TWO FEET ARE EXPECTED IN THE MOUNTAINS WITH LOCALLY HIGHER
AMOUNTS POSSIBLE...ALONG WITH BLOWING SNOW LEADING TO WHITE-OUT
CONDITIONS AT TIMES AS WINDS GUST TO 50 MPH. SIGNIFICANT
ACCUMULATIONS ARE ALSO EXPECTED IN MANY VALLEY LOCATIONS AS SNOW
LEVELS PLUMMET THURSDAY AS OUTLINED BY THE LATEST PHXWSWTWC. METRO
TUCSON MAY SEE SOME SNOW FLAKES BUT ACCUMULATIONS ARE NOT EXPECTED
IN THE CITY AT THIS TIME. SEVERAL INCHES ARE POSSIBLE IN FOOTHILLS
LOCATIONS HOWEVER.

THE COLD FRONT IS EXPECTED TO REACH SOUTHEAST ARIZONA EARLY TOMORROW
MORNING AND PUSH THROUGH DURING THE DAY. THIS WILL MEAN MANY
LOCATIONS WILL SEE THE WARMEST TEMPERATURES OF THE DAY AROUND OR
JUST AFTER SUNRISE...WITH TEMPERATURES FALLING THROUGH THE DAY AS
THE COLD AIR PUSHES IN FROM THE NORTHWEST. SOME DRYING WILL OCCUR
BEHIND THE FRONT...BUT SUFFICIENT MOISTURE IS EXPECTED TO REMAIN FOR
SHOWER ACTIVITY AND LOWER ELEVATION SNOWFALL. GUSTY WINDS CAN BE
EXPECTED JUST AHEAD OF AND WITH THE FRONT BUT SHOULD DIMINISH BEHIND
THE FRONT DURING THE AFTERNOON HOURS.

HARD FREEZE WITH SOME FROST EXPECTED THURSDAY NIGHT INTO FRIDAY
MORNING WITH POSSIBLY EVEN COLDER TEMPERATURES FRIDAY NIGHT INTO
SATURDAY MORNING AS WE SEE ADDITIONAL CLEARING.

SOME TROUGHINESS SAGS BACK OVER THE DESERT SOUTHWEST INTO THE NEW
WEEK...RETARDING ANY WARMING TREND AND KEEPING TEMPERATURES BELOW
CLIMO.

&&

.AVIATION...INCREASING HIGH CLOUDS AT OR ABOVE 15K FT AGL WILL
OVERSPREAD SOUTHEAST ARIZONA FROM NORTHWEST TO SOUTHEAST EARLY THIS
AFTERNOON. RAPIDLY DETERIORATING CONDITIONS ARE THEN EXPECTED ACROSS
SOUTHEAST ARIZONA LATE THIS AFTERNOON AND EVENING...WITH
MVFR/LOCALIZED IFR CONDITIONS...INCREASING PRECIPITATION CHANCES AND
STRONG AND GUSTY WINDS.

LOW CLOUDS...PRECIPITATION CHANCES AND STRONG WINDS ARE EXPECTED TO
PERSIST ACROSS MUCH OF SOUTHEAST ARIZONA DURING THE DAY ON THURSDAY.
BLIZZARD TO NEAR BLIZZARD CONDITIONS ARE EXPECTED IN THE MOUNTAINS
OF SOUTHEAST ARIZONA THIS AFTERNOON THROUGH THURSDAY AFTERNOON.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS.

&&

.CLIMATE...RECORD OR NEAR RECORD LOW TEMPERATURES FOR NEW YEARS EVE
AND NEW YEARS DAY

LOCATION                      DEC 31           JAN  1
                           FCST RCD/YR      FCST RCD/YR
TUCSON INTL AIRPORT        26  11/1905      21  22/1919
BISBEE-DOUGLAS AIRPORT     20  13/1988      14  12/1959
AJO                        26  28/1969      26  26/1919
BOWIE                      23  16/1958      17  14/1959
CLIFTON                    13  19/1958      10  20/1959
FORT THOMAS                21  11/1958      17  12/1959
KITT PEAK                  26  17/1966      19  12/1976
ORGAN PIPE CACTUS          24  26/1988      24  22/1976
PICACHO PEAK               24  29/1988      23  26/2003
SAFFORD AG STATION         21  13/1954      15  14/1967
SIERRA VISTA FD            22  16/1911      17  13/1983
TOMBSTONE                  21  20/1988      15  17/1911
WILLCOX                    21   6/1954      16   6/1954

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
  BLIZZARD WARNING FOR PUBLIC ZONES 510...511...514 THROUGH 7 PM
   THURSDAY
  BLIZZARD WARNING FOR PUBLIC ZONES 512 AND 513 FROM 8 PM THIS
   EVENING THROUGH 7 PM THURSDAY
  WINTER STORM WARNING FOR PUBLIC ZONES 503...504...506>509 AND
   515 FROM 5 AM THURSDAY THROUGH 7 PM THURSDAY ABOVE 2800 FEET

WEATHER.GOV/TUCSON
Hazardous weather outlook, Dec 29, 2:53 PM MST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
253 PM MST WED DEC 29 2010

AZZ501-502-505-302200-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
SOUTH CENTRAL PINAL COUNTY-
253 PM MST WED DEC 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SHOWERS WILL
INCREASE AND SPREAD IN FROM THE WEST OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAINFALL WILL BE DIMINISHING ON THURSDAY FROM WEST TO EAST. WITH A
COLDER AIR MASS IN PLACE...EXPECT AREAS OF FROST THURSDAY NIGHT
ALONG WITH WELL BELOW FREEZING TEMPERATURES THURSDAY NIGHT INTO
FRIDAY MORNING AND THEN AGAIN FRIDAY NIGHT INTO SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ503-504-506>515-302200-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
253 PM MST WED DEC 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG WINTER STORM WILL BRING INCREASING RAIN AND SNOW TO THE
AREA THIS AFTERNOON AND TONIGHT ALONG WITH GUSTY WINDS AT TIMES.
PLEASE SEE THE CURRENT CURRENT BLIZZARD WARNING AND WINTER STORM
WARNING PHXWSWTWC FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN AND SNOW WILL CONTINUE THROUGH THURSDAY BEFORE DIMINISHING FROM
WEST TO EAST THURSDAY NIGHT. WITH A COLDER AIR MASS IN PLACE...WELL
BELOW FREEZING TEMPERATURES WILL OCCUR THURSDAY NIGHT INTO FRIDAY
MORNING AND THEN AGAIN FRIDAY NIGHT INTO SATURDAY MORNING. AREAS
OF FROST WILL BE A CONCERN AS WELL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, White Mountains of Graham and Greenlee Counties

When
December 29, 3:00 PM MST to December 30, 7:00 PM MST
Where
White Mountains of Graham and Greenlee Counties forecast zone
Reported by
SNOTEL
Coordinates
33.074, -109.563 (the zone’s center; the record gives no point)

Hannagan Meadow received about 2 feet of snowfall from this winter storm.

Winter Storm, Galiuro and Pinaleno Mountains

When
December 29, 5:00 PM MST to December 30, 6:00 PM MST
Where
Galiuro and Pinaleno Mountains forecast zone
Reported by
RAWS
Coordinates
32.572, -110.328 (the zone’s center; the record gives no point)

The Pinaleno mountains including the Mt. Graham area received well in excess of a foot of snow with this major winter storm.

Winter Storm, Santa Catalina and Rincon Mountains

When
December 29, 5:00 PM MST to December 30, 5:00 PM MST
Where
Santa Catalina and Rincon Mountains forecast zone
Reported by
COOP Observer
Coordinates
32.501, -111.567 (the zone’s center; the record gives no point)

The higher elevations of the Santa Catalina mountains received about 2 feet of snow for this event.

Winter Storm, Chiricahua Mountains

When
December 30, 6:00 AM MST to 5:00 PM MST
Where
Chiricahua Mountains forecast zone
Reported by
Unknown
Coordinates
31.880, -109.751 (the zone’s center; the record gives no point)

Heavy snowfall occurred in the higher elevations of the Chiricahua Mountains above 6000 feet.

Winter Storm, Dragoon/Mule/Huachuca and Santa Rita Mountains

When
December 30, 6:00 AM MST to 5:00 PM MST
Where
Dragoon/Mule/Huachuca and Santa Rita Mountains forecast zone
Reported by
Unknown
Coordinates
31.834, -110.796 (the zone’s center; the record gives no point)

Heavy snowfall occurred in the higher mountain elevations.

Winter Storm, Southeast Pinal County

When
December 30, 6:00 AM MST to 4:00 PM MST
Where
Southeast Pinal County forecast zone
Reported by
COOP Observer
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

About 4 inches of snowfall occurred in the Oracle area at an elevation about 4500 feet.

Winter Storm, Upper Gila River and Aravaipa Valleys

When
December 30, 6:00 AM MST to 5:00 PM MST
Where
Upper Gila River and Aravaipa Valleys forecast zone
Reported by
NWS Employee
Coordinates
33.074, -109.563 (the zone’s center; the record gives no point)

The Fort Grant area of Graham County had about 6 inches of snowfall.

Winter Storm, Tucson Metro Area

When
December 30, 7:00 AM MST to 3:00 PM MST
Where
Tucson Metro Area forecast zone
Reported by
Trained Spotter
Coordinates
32.097, -111.790 (the zone’s center; the record gives no point)

Some parts of the Tucson Metro area including the Vail area had about 2 inches of snowfall.

Winter Storm, Upper San Pedro River Valley

When
December 30, 8:00 AM MST to 4:00 PM MST
Where
Upper San Pedro River Valley forecast zone
Reported by
NWS Employee
Coordinates
32.109, -110.569 (the zone’s center; the record gives no point)

Several inches of snowfall occurred throughout portions of the Upper San Pedro River Valley.

Winter Storm, Eastern Cochise County Below 5000 Feet

When
December 30, 9:00 AM MST to 5:00 PM MST
Where
Eastern Cochise County Below 5000 Feet forecast zone
Reported by
Unknown
Coordinates
31.880, -109.751 (the zone’s center; the record gives no point)

Several inches of snow occurred mainly in northern Cochise county below 5000 feet.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267890, 267891, 267892, 267899, 267900, 267901, 267902, 267893, 267894, 267897.